Welcome to ErosGuru's Current Column! Best viewed at 800 x 600 pixels with MS® Explorer.
EROS GURU ™ -- CURRENT ANSWER
LATEST ANSWER TO A READER QUESTION ABOUT SEX, SEXUALITY, OR SENSUALITY
-- Updated February 25, 2002 --

PARENTAL PERMISSION REQUIRED!

If you are under 18 years of age and you DO NOT have Parental Permission to view this page, PLEASE EXIT BY CLICKING HERE!

The Question from Wishing for Better Sex.

    Dear Eros Guru:  I have been taking Prozac for about three months. This is the second time I have had to take an antidepressant to get out of a pretty bad state of mind. I am 32. I have never been suicidal, but I have been pretty depressed. Lost my appetite. Had no interest in doing anything but sleeping, watching television. I quit my job the first time - just didn't show up for work and let them fire me. I was doing computer repair work.

    This time, I am having more of a sleep problem than before. Before I started on Prozac I was having a difficult time staying asleep. I could get to sleep okay, but would wake up early and not be able to go back to sleep. The Prozac doesn't seem to have helped my sleep much. I am still waking up a lot, but I am way less depressed. I kept my job this time. I knew more about what was happening to me. I cared a little bit more because I have a wonderful girlfriend who is very supportive.

    The last time I got depressed, I was alone. I had just broken up with a pretty difficult girlfriend who was always criticizing me. It hurt a lot to break up, even though she was kind of mean.

    Anyway, none of that has much to do with my question. I didn't care too much about sex the first time I was depressed, after all, I didn't have a girlfriend anyway. I wasn't even masturbating that much, so the side effects from the Prozac didn't bother me so much. Just like the last time, I am experiencing decreased sensation in my penis and sometimes I can't ejaculate. Sometimes, I just get soft because the sensation isn't right. So, I am wondering if I shouldn't be on some other antidepressant. What are the best antidepressants when it comes to sex? I heard Wellbutrin does not have the same disadvantages to sexual performance as Prozac. Would that be good for me? My doctor says the Wellbutrin could mess up my sleep even more than it is because of how stimulating it is. So, what is left? Signed: Wishing for Better Sex

The Answer.

    Dear Wishing:  You are right, all antidepressants are not the same when it comes to many things, but especially when it comes to sexual side effects. The so-called selective serotonin reuptake inhibitors or SSRIs have been around longer than Wellbutrin/bupropion (a strong dopamine reuptake inhibitor and a selective norepinephrine reuptake inhibitor) and Remeron/mirtazapine (another new, "atypical" antidepressant which blocks serotonin very selectively and increases norepinephrine levels). Dopamine has been called the neurotransmitter that brings pleasure and joy.

    The sexual side effects of SSRIs are well-known and are even being used to help treat men with premature ejaculation (PE) problems. On-demand Paxil has been shown to be fairly effective for delaying ejaculation in men with PE.

    So, what might be best in your situation? Although I cannot recommend a particular antidepressant for you because I don't know what allergies or other illnesses you may have, I would suggest looking at Remeron. In people who are having sleep problems, it can be very beneficial and has a somewhat sedating side effect. Unlike the SSRIs, preliminary studies have shown that it does not have as much negative impact on sexual functions in men or women as to SSRIs. Wellbutrin is not much more stimulating than Prozac and if you are tolerating the sleep difficulties you are having with the Prozac, you possibly could switch over to Wellbutrin and tolerate its stimulating effects also, without getting the negative sexual side effects. In fact, Wellbutrin will often stimulate libido.

    If you have not brought up the subject of the negative sexual side effects of Prozac with your doctor, I would recommend that you do it the next chance you get. Doctors underestimate how often these side-effects happen. See Antidepressants and Sex: What to Watch For (a WebMD article posted May 11, 2001.) That article, unfortunately, does not talk about Remeron at all, which is also a good antidepressant for the anxious, depressed person.

    I hope that helps. Take care, and thank you for writing!
    Posted by:  Ron Sterling, M.D.  Read our Disclaimer.

The Link to Archived ErosGuru™ Answers.

Click here to view ErosGuru™ Archived Questions and Answers indexed by subject matter.

About ErosGuru™.

The ErosGuru™ web site is where Dr. Sterling posts answers to selected reader questions about sex, sexuality, and sensuality. Please feel free to submit questions or comments to Dr. Sterling. The identities of all readers will, of course, be kept strictly confidential and we will use our best efforts to insure that no information will be contained in any published question or answer that might disclose the identity of any reader or any person associated with the reader's question. Dr. Sterling is the only person authorized to read e-mail sent to DearShrink.com. For further information about your responsibilities when sending e-mail questions to Dr. Sterling and our Privacy Policy, click here.

Would You Like Online or Telephone Support and Counseling?

  • Online Sex and Relationship Advice and Counseling: Dr. Sterling offers online and telephone counseling for your sexual and relationship concerns and questions. Please click on this Online Help link to go to Dr. Sterling's web page which gives information about online and telephone counseling and how to purchase it.

  • Dr. Sterling Has 29 Years of Counseling Experience. Dr. Sterling has been around, but that doesn't make him just older and wiser. He has been married; he has been divorced. He knows a lot about the highs and lows of married and single life and the sexual issues that can challenge us. His experiences and training give him a balanced perspective that could be called younger and more creative. Dr. Sterling is a caring healthcare provider and advisor who makes a strong commitment to his clients, and who has a sense of humor. For more information about Dr. Sterling, please go to his Biography Page.

Seeking Answers to General Questions About Mental Health Care?

Psych Answers is the Web site where Dr. Sterling posts links and answers to questions about mental health, medications, psychiatry and psychotherapy.

Want Dating Advice?

The DateGuru™ Web site is where Dr. Sterling posts links and answers to questions about dating and developing relationships as a single person.

Want Mate Advice?

The MateGuru™ Web site is where Dr. Sterling posts links and answers to questions about partner, marital, parenting, and family matters.

Need Advice About Mental Health Care for Seniors?

ElderCareMD.com is the Web site where Dr. Sterling posts links and answers to questions about elder mental health and caregiver concerns. Dr. Sterling completed a Geriatric Psychiatry Fellowship in June 1999 and is a Member of the American Association for Geriatric Psychiatry.

Thank You for Stopping By!

Thank you so much for visiting this ErosGuru™ Web page. Best wishes, and have a great day!


[ Home ] [ What's New ] [ Site Index ] [ Mission ] [ Our Services ] [ Online Therapy ] [ Dr. Sterling's Biography ]
[ Geriatric Psychiatry ] [ ShrinkChat™ ] [ DateGuru™ ] [ MateGuru™ ] [ ErosGuru™ ] [ Rants & Raves ]
[ Shrink Watch ] [ Drug Watch ] [ Media Watch ] [ Law Watch ] [ Support ] [ Activism ]
[ Health Care Links ] [ General Links ] [ Reflections ] [ Humor ] [ Reviews ]
[ Search ] [ Archives ] [ Legal Notices ] [ Privacy ] [ Contact Us ]
RON STERLING, M.D.
DearShrink.com™
Seattle, Washington
Phone: 206-784-7842
Send E-Mail to Dr. Sterling
Updated February 25, 2002
Copyright 2000-2005. Ron Sterling, M.D.
All Rights Reserved.
Terms of Use
Legal Notices